How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DocHarrison Your Own Question
DocHarrison
DocHarrison, Doctor
Category: Mental Health
Satisfied Customers: 301
Experience:  Physician
14430248
Type Your Mental Health Question Here...
DocHarrison is online now
A new question is answered every 9 seconds

I have been taking Wellbutrin for a year now and had a tonic

Customer Question

I have been taking Wellbutrin for a year now and had a tonic clonic seizure while on a dose of 600mg. It was determined after tests I was not epileptic and it was attributed to alcohol consumption, lack of sleep and food, and too high of a dose. I was wary but reduced the dose to 300mg and have now been on it for nine months. I've gotten careless and started drinking and not getting enough sleep (it keeps me up), and I believe I just had another smaller seizure (no one was with me). I only was confused for about 30 minutes instead of a few hours. I am obviously stopping the Wellbutrin, but I wondered if my chances of having a seizure are now increased? Also, is it possible for the seizures to cause brain damage? Thank you very much for your help.
Submitted: 7 years ago.
Category: Mental Health
Expert:  DocHarrison replied 7 years ago.

Hi,

Stopping wellbutrin won't increase your chance of seizure, but your alcohol consumption needs to stop. You have had 2 seizures and they are likely from the combination of alcohol and wellbutrin.

 

Perhaps a different medication to substitute for the wellbutrin is warranted now, but as long as you are drinking, the risk of seizure is very high.

 

Only in the most severe cases, when someone stops breathing for a prolonged period of time during a seizure, is brain damage a possibility. More likely, brain damage can happen from head trauma suffered during the seizure.

 

Good luck and please click ACCEPT if this information was helpful.

Customer: replied 7 years ago.
Hi,

Thank you very much for your response. I am an American living in London and I've had great difficulty with health care. I am broke and trying to get by and am very grateful.

Just to clarify, if I stop taking the Wellbutrin (and all antidepressant), does my risk of seizures in the future increase? Even if I consumer alcohol?

Expert:  DocHarrison replied 7 years ago.

Hi,

Taking wellbutrin can make seizures more likely. Conversely, stopping wellbutrin actually decreases your chance of seizure in the future. However, you may get relapse of your depression and should pursue other forms of antidepressants in the future.

 

Please click ACCEPT so I can get credit for my time spent on your case. Thanks.

Customer: replied 7 years ago.
Hello DocHarrison,

Thank you so much for your answers. They're VERY helpful. I wish I could pay you, but I honestly can't afford it. I'm scrimping by in London and sadly, every penny really does count. I'm so sorry, but thank you.
Expert:  DocHarrison replied 7 years ago.
ok

Related Mental Health Questions